APAP vs. Ibuprofen: Is One Safer for Kids with Asthma?

This article originally appeared here.
Acetaminophen does not worsen asthma symptoms
Acetaminophen does not worsen asthma symptoms

HealthDay News — Acetaminophen does not worsen asthma symptoms in young children, according to a study published in the August 18 issue of the New England Journal of Medicine.

Previous research has suggested that frequent use of acetaminophen may worsen asthma in children with the respiratory condition. To investigate, William Sheehan, MD, of Boston Children's Hospital and Harvard Medical School, and colleagues studied 300 children between the ages of 1 and 5 with mild, persistent asthma, defined as having symptoms more than two days a week, but not daily. All of the children used standardized asthma-controller therapies.

During the study, the participants received either acetaminophen or ibuprofen to treat pain or fever. The researchers found that the small percentage of children whose asthma symptoms worsened was about the same with both medications (relative rate of asthma exacerbations in the acetaminophen group versus the ibuprofen group, 0.94; 95% confidence interval, 0.69 to 1.28).

"Among young children with mild persistent asthma, as-needed use of acetaminophen was not shown to be associated with a higher incidence of asthma exacerbations or worse asthma control than was as-needed use of ibuprofen," the authors write.

Abstract
Full Text
Editorial

Loading links....